Therapy-related acute myeloid leukemia following TCHP chemotherapy in two HER2+ breast cancer patients
Internal Medicine, Advocate Lutheran General Hospital
Pathology, Advocate Lutheran General Hospital
Oncology, Advocate Lutheran General Hospital
Increased risk for the development of therapy-induced myeloid leukemia following the treatment of breast cancer has typically been associated with the use of regimens containing anthracyclines or alkylating agents. We present two cases of estrogen receptor-positive/progesterone receptor-positive/human epidermal growth factor receptor 2-positive (ER+/PR+/HER2+) breast cancer patients, treated with a non-anthracycline, non-alkylating regimen of trastuzumab, carboplatin, docetaxel, and pertuzumab (TCHP), who developed therapy-related acute myeloid leukemia (t-AML) within 30 months of the completion of treatment. Both patients had marked cytogenetic abnormalities, including deletions of chromosomes 5 and 7, and highly aggressive disease that resulted in a poor prognosis. While platinum and taxane-based chemotherapy regimens have been previously linked to the development of t-AML or therapy-related myelodysplastic syndrome (t-MDS) following treatment for ovarian cancer, they have not yet been shown to increase the risk of t-AML/t-MDS after their use for breast cancer therapy. As TCHP is widely used for the treatment of HER2/neu overexpressed breast cancer, these cases highlight the need to further evaluate the link between taxane and platinum-based chemotherapeutics for breast cancer and the development of t-AML/t-MDS.